Illinois, 2011

Flash Flood and Hail in Illinois, June 26 to 27, 2011

June 26 to 27, 2011 · NWS DVN · 17 events in 5 counties and zones

A strong disturbance moved through central Iowa during the late afternoon and evening of June 26 brought showers and severe thunderstorms to portions of central and eastern Iowa. Widespread tree damage occurred across Van Buren County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$785,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong disturbance moved through central Iowa during the late afternoon and evening of June 26 brought showers and severe thunderstorms to portions of central and eastern Iowa. Widespread tree damage occurred across Van Buren County. One to one and a half inches of rain fell across northeastern Missouri and southeastern Iowa which lead to some flash flooding and flooding.

During the late evening of June 26 and early morning of June 27, another line of severe thunderstorms moved into parts of southeast Iowa, northeast Missouri, and west central Illinois, as a warm front lifted northward into the area. Winds in excess of 70 mph and torrential rains accompanied the storms. In addition to widespread tree damage, some buildings collapsed in Keokuk, IA. Rainfall totals of 1.5 to 3.5 inches fell along and south of a line from Fairfield, IA, to Galesburg, IL which resulted in some flash flooding and flooding. Some of the higher totals were 3.30 inches 1 mile south of Kahoka, MO, 3.31 inches in Memphis, MO and 3.50 inches 6 miles west northwest of Burlington, IA. Rainfall amounts quickly tapered off to between a trace and a third of an inch across areas to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 26, 3:49 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 26, 3:49 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT SUN JUN 26 2011

.UPDATE...
STORMS OVER SOUTHERN IOWA HAVE INTENSIFIED...AND ARE TRAINING EAST
OVER IOWA NOW. LOOKING AT CORFIDI VECTORS...THIS SHOULD CONTINUE
TO MOVE EAST...AND GRADUALLY MOVE SOUTHEAST WITH TIME...RIGHT INTO
OUR SATURATED SOUTH. THIS ALONG CARRIES A FLASH FLOOD THREAT...AND
WITH STORMS AGAIN EXPECTED OVERNIGHT INTO MONDAY MORNING...THIS
THREAT WILL CONTINUE THROUGH AROUND 15Z MONDAY. PRODUCTS ISSUED ALREADY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR DES MOINES-HENRY IA-
     JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR HANCOCK-HENDERSON-
     MCDONOUGH-WARREN.

MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CLARK-SCOTLAND.

&&

ERVIN
Hazardous weather outlook, Jun 26, 3:14 AM CST, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 AM CDT SUN JUN 26 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
414 AM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF A LINE FROM
FAIRFIELD TO MACOMB TODAY. SEVERE WEATHER IS NOT EXPECTED WITH
THESE THUNDERSTORMS.

TONIGHT...THUNDERSTORMS ARE LIKELY OVER MOST OF THE OUTLOOK AREA.
SOME OF THESE STORMS MAY SEVERE...ESPECIALLY WEST OF A LINE FROM
INDEPENDENCE TO KEWANEE WHERE THE STORM PREDICTION CENTER HAS A
SLIGHT RISK. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WIND...WITH LARGE HAIL POSSIBLE AS WELL.

THUNDERSTORMS OVERNIGHT WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAINFALL. THIS MAY RESULT IN FLASH FLOODING...ESPECIALLY IN AREAS
OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS
THAT HAVE BEEN SATURATED FROM HEAVY RAINFALL EVENTS OVER THE PAST
WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY FOR WEST
CENTRAL AND NORTHWEST ILLINOIS AND SOUTHEAST IOWA AND NORTHEAST
MISSOURI.  THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY ALONG A
COLD FRONT MOVING THROUGH THE REGION LATE MONDAY MORNING AND MONDAY
AFTERNOON.  THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.

BY THE END OF THE WEEK HOT AND HUMID WEATHER IS EXPECTED TO SPREAD
OVER THE AREA.  AT THIS TIME FRIDAY LOOKS LIKE THE HOTTEST DAY WITH
HIGHS IN THE LOWER TO MIDDLE 90S AND HEAT INDICES NEAR OR ABOVE
100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SHEETS/DLF

In the hours before

Local storm report, Jun 26, 8:01 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
901 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY RAIN       3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/26/2011  M1.40 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAINFELL OVER A 35 MINUTE PERIOD.

&&

DC
Local storm report, Jun 26, 8:02 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY RAIN       3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/26/2011  M1.40 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAIN FELL OVER A 35 MINUTE PERIOD.

&&

DC
Local storm report, Jun 26, 8:16 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     FORT MADISON            40.62N 91.35W
06/26/2011                   LEE                IA   LAW ENFORCEMENT

            POWER OUT THROUGHOUT WEST SIDE OF FORT MADISON.

&&

ERVIN
Special weather statement, Jun 26, 8:29 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 PM CDT SUN JUN 26 2011

ILZ025-026-034-035-270330-
HANCOCK-HENDERSON-MCDONOUGH-WARREN-
929 PM CDT SUN JUN 26 2011

...STRONG STORMS WITH HEAVY RAIN AND SMALL HAIL...

AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TERRE HAUTE TO 9
MILES SOUTHWEST OF AUGUSTA...MOVING EAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  RARITAN AND BLANDINSVILLE AROUND 935 PM CDT...
  AUGUSTA AND COLMAR AROUND 940 PM CDT...
  TENNESSEE...SCIOTA AND COLCHESTER AROUND 945 PM CDT...
  ROSEVILLE AND FANDON AROUND 950 PM CDT...
  WESTERN ILLINOIS UNIVERSITY AROUND 955 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...HEAVY RAIN...
ARE EXPECTED WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY
MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4091 9097 4090 9044 4028 9044 4027 9045
      4028 9090 4019 9090 4019 9091 4019 9101
TIME...MOT...LOC 0229Z 270DEG 29KT 4069 9090 4016 9106

ERVIN
Local storm report, Jun 26, 8:34 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     6 W CARTHAGE            40.40N 91.24W
06/26/2011  E45.00 MPH       HANCOCK            IL   TRAINED SPOTTER

            TORRENTIAL RAINS.

0930 PM     HEAVY RAIN       BURLINGTON              40.81N 91.12W
06/26/2011  M1.06 INCH       DES MOINES         IA   ASOS

            RAIN FELL IN 20 MINUTES.

&&

DC
Local storm report, Jun 26, 9:18 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HEAVY RAIN       W CANTRIL               40.64N 92.07W
06/26/2011  E1.30 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

DC

The radar

The Lincoln radar (KILX), 125 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, McDonough

When
June 26, 9:42 PM CST to June 27, 4:00 AM CST
Where
McDonough County, 2.1 mi NE of Argyle Lake Sp to 2.6 mi SE of Argyle Lake Sp
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.470, -90.750

Heavy rains caused some flash flooding about 2 miles south southeast of Macomb, IL during the late evening of June 26 and morning of June 27. The flood waters covered the roadway at Jackson Street.

Thunderstorm Wind, Warren

When
June 26, 9:42 PM CST
Where
Warren County, 0.87 mi NE of Cameron
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.890, -90.510

Wind gusts estimated to be 60 mph blew down some tree branches and snapped some corn stalks near Cameron, IL at 1042 pm CDT June 26.

Thunderstorm Wind, Rock Island

When
June 26, 10:00 PM CST
Where
Rock Island County, 1.35 mi E of Rock Is
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
41.498, -90.554

Wind gusts estimated to be 60 mph blew down a large tree limb on the 3200 block of 14th Avenue in Rock Island, IL around 11 pm CDT June 26.

Thunderstorm Wind, Hancock

When
June 27, 12:30 AM CST
Where
Hancock County, 0.59 mi N of Hamilton to 1.37 mi SE of Hamilton
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
40.409, -91.350

Wind gusts estimated to be 60 to 80 mph downed several trees and large limbs across much of Hamilton, IL around 130 am CDT June 27. A home on North 19th Street sustained roof damage and a power pole was blown down in the front yard.

Hail, Hancock

When
June 27, 12:38 AM CST
Where
Hancock County, Warsaw
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.350, -91.430

Quarter sized hail fell in Warsaw, IL at 138 am CDT June 27.

Thunderstorm Wind, Hancock

When
June 27, 12:38 AM CST
Where
Hancock County, Warsaw
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.350, -91.430

Wind gusts estimated to be 65 mph blew down some tree limbs and power lines in Warsaw, IL at 138 am CDT June 27.

Thunderstorm Wind, Hancock

When
June 27, 12:44 AM CST
Where
Hancock County, 0.87 mi SE of Carthage
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.410, -91.120

A 65 mph wind gust was recorded about 1 mile east southeast of Carthage, IL at 144 am CDT June 27. Some power line flashes were also observed on the east side of Carthage.

Thunderstorm Wind, Hancock

When
June 27, 12:45 AM CST
Where
Hancock County, 0.8 mi SE of Carthage to 0.64 mi S of Bentley
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
COOP Observer
Coordinates
40.411, -91.121

Wind gust estimated to be 75 mph blew down some buildings between Carthage, IL and Bentley, IL around 145 am CDT June 27. This report was relayed by a COOP Observer.

Thunderstorm Wind, Hancock

When
June 27, 12:45 AM CST
Where
Hancock County, 0.87 mi SE of Bentley
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
COOP Observer
Coordinates
40.340, -91.110

Wind gusts in excess of 70 mph blew down several trees and large limbs in Bentley, IL around 145 am CDT June 27. Some roads were blocked by the tree debris. In addition, some buildings and homes were damaged and a new Morton building on the north side of Bentley was strewn across the freeway. Some of the trees and limbs fell onto a few homes.

Thunderstorm Wind, Hancock

When
June 27, 12:45 AM CST
Where
Hancock County, 0.87 mi SW of Carthage
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.410, -91.140

Wind gusts estimated to be 70 mph blew down several trees and limbs in Carthage, IL around 145 am CDT June 27.

Thunderstorm Wind, Hancock

When
June 27, 12:46 AM CST
Where
Hancock County, 0.53 mi E of Bowen
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.230, -91.060

Wind gusts estimated to be 65 to 70 mph were observed in Bowen, IL around 146 am CDT June 27. A power outage was also observed in Bowen and Augusta.

Thunderstorm Wind, Hancock

When
June 27, 12:46 AM CST
Where
Hancock County, 0.69 mi N of Plymouth
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.290, -90.920

Wind gusts estimated to be 70 mph blew down several trees and some power lines in Plymouth, IL around 146 am CDT June 27.

Thunderstorm Wind, Hancock

When
June 27, 12:50 AM CST
Where
Hancock County, 0.65 mi NW of La Harpe to 0.17 mi N of La Harpe
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
40.587, -90.979

Winds estimated to be 70 mph blew down some trees in some parks in La Harpe, IL around 150 am CDT June 27.

Thunderstorm Wind, Henderson

When
June 27, 12:50 AM CST
Where
Henderson County, 0.27 mi NNW of Terre Haute
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.674, -90.982

Wind gusts estimated to be 70 mph caused some tree damage in the Terre Haute Cemetery just north of Terre Haute, IL and blew a tree down onto a house in Terre Haute, IL around 150 am CDT June 27.

Thunderstorm Wind, McDonough

When
June 27, 1:15 AM CST
Where
McDonough County, 0.53 mi E of Colchester
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.430, -90.790

Wind gusts estimated to be 70 mph uprooted a 20 inch diameter, 18 foot tall tree in Colchester, IL around 215 am CDT June 27.

Thunderstorm Wind, McDonough

When
June 27, 1:20 AM CST
Where
McDonough County, 0.53 mi E of Colchester
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.430, -90.790

Wind gusts estimated to be 70 mph snapped an 18 inch diameter tree off at the base in Colchester, IL around 220 am CDT June 27. Some power lines were also downed resulting in a power outage in Colchester.

Thunderstorm Wind, McDonough

When
June 27, 1:30 AM CST
Where
McDonough County, 0.53 mi W of Macomb
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.470, -90.680

Wind gusts estimated to be 70 mph blew down several Fir trees in Macomb, IL around 230 am CDT June 27.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324269, 324270, 329132, 329447, 324271, 324272, 324273, 324274, 324275, 324276, 324277, 324278, 329111, 329115, 324280, 324283, 324285.